ACE-031 Study Terminated: What Does This Mean?

On ClinicalTrials.gov you will now see that the ACE-031 study is terminated.

 

While this news is frustrating, it is not unusual in drug development.   We all wish it would be a straight path through each phase of the clinical trial process to approval, but that is often not the case.   Drug development often has stops and starts, when a SAE (serious adverse event) occurs or questions about dosing arise.   This results in days and weeks of discussions about the cause of a particular SAE, whether it is drug related or not, whether it may be dose related  or disease related.  In trials, all SAEs are reported, whatever happens while an individual is taking the study drug.   If only one individual, it is often easy to rule it out as not related to the study drug.  If several or many of the study subjects experience the same event, it is up to the sponsor (PI, Biotech, Pharma) to figure out the cause and often the trial is suspended, the SAE’s investigated, and the decision is made to terminate the study. http://www.fda.gov/downloads/Drugs/GuidanceComplianceRegulatoryInfo...

 

In this particular case, Acceleron/Shire investigated the cause of the “experienced minor nosebleeds, gum bleeding, and/or small dilated blood vessels within the skin, all of which resolved when the study drug was discontinued.” While none of these were labeled as serious, Acceleron/Shire are working with regulatory to gain further understanding of the cause of these events.

 

Like all government agencies, the FDA uses specific terminology to describe the status of clinical studies.   Words such as recruiting, not yet recruiting, clinical hold, suspension, and termination are used to describe a specific study, not programs.   The status of a single study does not reflect the sponsor’s decision to continue with a certain program or to a certain disease indication.   It is critical that we keep these concepts in our mind as we visit www.clinicaltrials.gov.

http://www.fda.gov/ScienceResearch/SpecialTopics/RunningClinicalTri...

 

Acceleron/Shire is dedicated to Duchenne and the program will continue to move forward.  We all wish them godspeed as they continue to advance ACE-031 for Duchenne.

Views: 2259

Comment

You need to be a member of PPMD Community to add comments!

Join PPMD Community


Staff
Comment by Pat Furlong on April 21, 2011 at 4:57pm

Hi,

Keep in mind there is specific terminology with regard to drug development.  Orphan status actually refers to market exclusivity in rare indications. 

Clinical trails are done to determine the safety and efficacy of a drug or biologic.  I think you already know the process:  Phase I - often done in healthy volunteers

Phase IIa - Dose finding trials  

Phase IIb and III - Efficacy.

Risk/Benefit is a major discussion, especially in rare, debilitating, life-limiting conditions. And there are no easy answers.   First off, read the label of any drug.  Every potential adverse event is listed.   What needs to be determined is the level of effectiveness and balanced against the potential risks. 
If a drug is unsafe, it will not be approved.  If a drug is effective and comes along with side effects (for instance chemotherapy.  Depending on the cancer, chemotherapy or radiation is used as treatment.   Both are accompanied by side effects .  Chemotherapy - nausea, vomiting, diarrhea, fatigue, peripheral neuropathy, etc- radiation -depends on the site but is accompanied by pain, fatigue, site specific issues, etc.  But the benefit is that these drugs kill cancer cells.  So the level of risk is tolerable).   
When sponsors see SAE, they have to determine the cause of the SAE, whether it is related to the study drug, whether another dose or regimen would eliminate the SAE. 

In a Phase III, if the study drug is found to be effective, but comes along with tolerable side effects, it may be approved and the side effects would be included in the label .

Comment by Moein on April 21, 2011 at 4:35pm
I mean:what if an orphan drug was effective but unsafe?
Comment by Moein on April 21, 2011 at 4:34pm

Hi Pat,what if the drug proved EFFECTIVE,but CAUSE NOSEBLEEDS,GUM BLEEDS.

will they discontinue the drug?

Need help using this community site? Visit Ning's Help Page.

Members

Events

© 2020   Created by PPMD.   Powered by

Badges  |  Report an Issue  |  Privacy Policy  |  Terms of Service